new member - just going off PPI would like support

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

hsmomof6
New Member


Date Joined Dec 2010
Total Posts : 7
   Posted 12/17/2010 11:08 AM (GMT -6)   
Hi everyone,

I began having trouble swallowing and a feeling of mucus in the throat along with vocal changes about 6 months ago or so. I ended up visiting the ER and they gave me some Ativan to help me sleep, as I had been up all night with the mucus in my throat. After 3 nights of taking the Ativan to help me sleep, I awoke in the middle of the night with horrible reflux, which continued into the next day. Saw the ER again and was put on double dose of Protonix. I was on the Protonix double for a few weeks and then single for another week or so and then was taken off as my EDG and barium swallow tests were normal. I seemed to be doing fine, but was still having a weird feeling when I swallowed. I was referred to an ENT, who diagnosed me with LPR, although he only saw a slight irritation in the back of my pharynx (I had just gotten over a sore throat and stuffy nose virus that weekend). I was on double dose of Protonix for 2 weeks and then double dose of OTC Prevacid for another 4 weeks. I began having horrible joint and muscle pains and went down to once a day for 2 days and then just quit. My PCP felt that this represented a true allergy to PPIs and doesn't want me to take them anymore. I don't want to be on them at all, either. He said to take OTC Pepcid AC or Zantac, if I needed it. I am now almost 2 weeks off medicine and having rebound like crazy. I don't want to take the H2 agonists because I'm really worried about side effects. Before the PPIs I never had acid reflux symptoms, except for the one episode that sent me to the ER, which I feel was due to eating a barbecue sandwich and being on the Ativan. Now, I'm experiencing nausea and stomach burning sensation. I feel full after just a small amount of food. Mornings are the worst, I am so nauseated and eating breakfast is so hard because I have to force myself to eat. I'm hoping that someone out there has been down this road and has some advice for me. I just started Align and am starting a fiber supplement today. I had a fiber supplement sample and took it day before yesterday and I think it helped some. I am also battling insomnia, I wake up at 4:30 in the morning and can't get back to sleep. I'm not sure if that is related at all, but it is certainly making things difficult to deal with.

Thanks!

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 5013
   Posted 12/17/2010 8:57 PM (GMT -6)   
Zantac and Pepcid are not related to PPIs. They work quite well for a lot of people.

What are you taking Align for? It's knd of expensive. Did your doc say to start fiber?

I don't eat if I don't feel like it. Maybe delay breakfast a little. I usually get around to it a couple of hours after I get up.

It's possible all or at least some of your side effects are from Ativan. It can cause nausea, weakness, insomnia, appetite changes, among many other things.
Alcie
 
 

hsmomof6
New Member


Date Joined Dec 2010
Total Posts : 7
   Posted 12/17/2010 9:31 PM (GMT -6)   
I stopped the Ativan after the first 3 days and the awful acid attack. The GI doc recommended the Align to rebalance my intestinal flora after the PPI treatment. They also suggested the fiber to help relieve the diarrhea I've been having since stopping the PPI.

My nausea is worse in the morning and eating does seem to help it, but it takes a while for it to get better. I am most worried about the loss of appetite. I have to force myself to eat now. I am pretty sure this is all acid rebound and I'm hoping I will be getting better soon. It seems most stuff I've read said that it takes 2 to 4 weeks for your gastrin levels to get back to normal after stopping the PPI.

I will try the Zantac or Pepcid if it gets really bad. I tend to to be sensitive to meds, especially if they can cause any muscle/joint side effects or insomnia.

I had the insomnia pretty badly the first time I was on Protonix and it took several weeks to get back to normal after stopping it. Anxiety is adding in to the mix, too. As soon as I wake up at all, I start thinking about what is going on with this GI stuff and then I can't get back to sleep. I've been doing a lot of reading and am feeling encouraged that this will get better with time, so maybe that will help me relax and sleep better.

Cecelia
Regular Member


Date Joined Nov 2010
Total Posts : 60
   Posted 12/18/2010 2:59 AM (GMT -6)   
Hi hsmomof6 -
When you mentioned that you never had acid reflux until you went on PPI's, it reminded me of my own experience.   I had problems swallowing because of thick mucus in my throat - was sent to an ENT, examined all my nasal/sinus passages with a camera - all clear and he stunned me by telling me the mucus was caused by my stomach.   I responded well to the medication (can kick myself that I never made a note of the name .. he has now left our town, so no record ...) - so when I recently had a new bout of battling to swallow due to thick mucus in my throat .. made a mistake by taking herbal tea which diluted this sticky stuff, it ran into my lungs where it caused damage.    The dr immediately assumed I had high acid altho I have never had heartburn in my life ... and put me on omeprazole .. which just made matters 100% worse so ditched this.  Did research and I realised I most probably had too low stomach acid ..(was surprised to learn that the symptoms of too low and too high stomach acid more or less the same!!) . bought some digestive enzymes and after only three days saw a radical improvement. I now stick to small meals, stay away from chocolate, peppermint, menthol etc .. and feel 100% fine.   I have stopped taking digestive capsules,  sticking to natural enzymes ... I eat a lot of papaja, dates and drink pineapple juice with each meal.  I can now also drink coffee and Ceylon tea without any repercussions!!
Hope this might help ..
good luck
Cecelia
 
PS Forgot to mention that part of my original symptoms - breathing trouble as the thick sticky mucus sometimes obstructed my breathing as well ....

Post Edited (Cecelia) : 12/18/2010 2:15:19 AM (GMT-7)


hsmomof6
New Member


Date Joined Dec 2010
Total Posts : 7
   Posted 12/18/2010 8:39 AM (GMT -6)   
Thanks. I probably did have too much acid when this started. I had recently begun drinking a lot of soda over the summer and I know that had an effect. I am going to have to use the Zantac to get through this rebound. I wanted to try to tough it out, but the pain is just too horrible and I don't want to get an ulcer during this time. My stomach and esophagus were all perfectly normal when I had my EGD at the end of August and I want them to stay that way. I guess I'll do a few weeks of Zantac and then start weaning down. From what I've read, the rebound usually lasts 2 to 4 weeks and I'm almost at 2 weeks now.

hsmomof6
New Member


Date Joined Dec 2010
Total Posts : 7
   Posted 12/18/2010 6:46 PM (GMT -6)   
Update - I decided to go with the Zantac and then wean off of it in a few weeks. I took one dose earlier and feel so much better. The horrible burning is gone. This makes me so angry. I never had these symptoms before. Why don't doctors tell you about acid rebound and that you may have to wean down of these medicines gradually? If I had known how hard it is to get off these medicines and the other awful side effects that they don't tell you about, I would have never started it in the first place. I have changed my diet radically since this started and have lost 33 pounds since the beginning of August. I also placed my bed on blocks so I'm sleeping with my torso elevated. I feel that I could have handled my lpr/reflux with lifestyle modifications and avoided the PPI altogether. Now, I just have to figure out the best dosing schedule for my Zantac and a good tapering schedule.

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 12/18/2010 10:21 PM (GMT -6)   
go a day skip a day for a week, then separate to two days apart for a week, then go to three days, then four, then five, then six.
Word of advice at four days apart you will hit rebound but it's controllable with tums for the day. It only lasts for a couple of hours.
Joy

hsmomof6
New Member


Date Joined Dec 2010
Total Posts : 7
   Posted 12/19/2010 9:17 AM (GMT -6)   
Thanks, Joy.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, July 23, 2018 10:56 AM (GMT -6)
There are a total of 2,984,583 posts in 327,240 threads.
View Active Threads


Who's Online
This forum has 162021 registered members. Please welcome our newest member, jonll.
457 Guest(s), 12 Registered Member(s) are currently online.  Details
shaw31, Lendi, logoslidat, GoBucks, Wilderness, Fletch10, nepol, sierraDon, shadowsfall47, Tall Allen, jonll, iPoop